Alert archive / Pennsylvania / Ice Storm Warnings in 2008

Ice Storm Warning 3, NWS State College, PA

December 23, 20088 counties in Pennsylvania

NWS State College, PA issued this ice storm warning at Dec 23, 2008, 2:55 PM EST for 8 counties in Pennsylvania. It took effect at Dec 23, 2008, 10:00 PM EST. It was in force for 15 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 23, 2008, 2:55 PM EST (19:55 UTC)
In effect from
Dec 23, 2008, 10:00 PM EST
Expired
Dec 24, 2008, 1:00 PM EST
In force
15 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Centre County, PA, Clinton County, PA, Lycoming County, PA, Potter County, PA, Schuylkill County, PA, Sullivan County, PA, Tioga County, PA

The radar

The State College radar (KCCX), 72 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 8:27 AM ESTICE STORM 0Williamsport, PASPOTTER REPORTED 0.50 INCH OF ICE.
Dec 24, 10:25 AM ESTICE STORM 0State College, PASPOTTER REPORTED 0.30 INCH OF ICE.
Dec 24, 11:25 AM ESTICE STORM 0Coudersport, PAPENN DOT REPORTED 0.50 INCH OF ICE.
Dec 24, 11:30 AM ESTICE STORM 0Wellsboro, PAPENN DOT REPORTED AROUND 0.40 INCH OF ICE.
Dec 24, 11:40 AM ESTICE STORM 0Laporte, PAPENN DOT REPORTED AROUND 0.50 INCH OF ICE.
Dec 24, 12:15 PM ESTICE STORM 0Millheim, PASPOTTER REPORTED 0.30 INCH OF ICE AND SOME POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2008-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2008-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KCTP 231955
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EST TUE DEC 23 2008

.A DEVELOPING STORM SYSTEM OVER THE PLAINS WILL TRACK NORTHEAST
TOWARD THE GREAT LAKES...SPREADING FREEZING RAIN ACROSS MUCH OF
CENTRAL PENNSYLVANIA TONIGHT AND EARLY WEDNESDAY.

PAZ006-012-037-041-042-240800-
/O.UPG.KCTP.WW.Y.0024.081224T0300Z-081224T1600Z/
/O.NEW.KCTP.IS.W.0003.081224T0300Z-081224T1600Z/
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
255 PM EST TUE DEC 23 2008

...ICE STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 11 AM
EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN
EFFECT. 

A PERIOD OF FREEZING RAIN WILL START SHORTLY AFTER MIDNIGHT
TONIGHT AND LAST INTO THE MID-MORNING ON WEDNESDAY. IT MAY BEGIN
AS A BRIEF PERIOD OF SNOW OR SLEET. HOWEVER...ANY SNOW AND SLEET
ACCUMULATIONS WOULD BE MINIMAL.

THE SURFACE TEMPERATURES WILL REMAIN BELOW FREEZING ALL NIGHT...AS
THE PRECIPITATION TURNS TO RAIN...AND FREEZES AS IT HITS THE
COLDER SURFACES. 

THE MOST HAZARDOUS TIME WILL BE WITHIN A FEW HOURS OF SUNRISE.
EXPECT UP TO A THIRD OF AN INCH OF ICE TO ACCUMULATE ON MOST
SURFACES. 

THE TEMPERATURES WILL RISE INTO THE MID 30S ON WEDNESDAY
MORNING...AND TURN THE PRECIPITATION TO PLAIN RAIN.

AN ICE STORM WARNING MEANS A SIGNIFICANT...AND POSSIBLY
DAMAGING...AMOUNT OF FREEZING RAIN IS EXPECTED. ICE ACCUMULATIONS
WILL LIKELY LEAD TO SNAPPED TREE LIMBS AND POWER OUTAGES. IN
ADDITION...TRAVEL ON UNTREATED ROADS WILL BE DANGEROUS OR
IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

$$

PAZ035-036-056-057-059-063>066-240800-
/O.EXA.KCTP.WW.Y.0024.081224T0300Z-081224T1600Z/
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
255 PM EST TUE DEC 23 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING RAIN...WHICH IS IN EFFECT FROM 10
PM THIS EVENING TO 11 AM EST WEDNESDAY.

LIGHT FREEZING RAIN WILL BEGIN AROUND MIDNIGHT AND LAST FOR A FEW
HOURS BEFORE TEMPERATURES WARM UP ABOVE FREEZING. THE
PRECIPITATION COULD BEGIN AS A BRIEF PERIOD OF SNOW OR SLEET LATE
THIS EVENING OR EARLY TONIGHT. HOWEVER...LITTLE OR NO ACCUMULATION
OF SNOW OR SLEET IS EXPECTED.

THE PRECIPITATION WILL CHANGE TO PLAIN RAIN LATE TONIGHT OR EARLY
WEDNESDAY MORNING...AS TEMPERATURES RISE INTO THE MID 30S. ICE
ACCRETIONS SHOULD ONLY BE A THIN GLAZE OF LESS THAN A TENTH OF AN
INCH.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS ON BRIDGES AND
OVERPASSES...WHERE SLIPPERY SPOTS DEVELOP FIRST. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$

PAZ004-005-010-011-017>019-024>028-033-034-045-046-049>053-058-
240800-
/O.CON.KCTP.WW.Y.0024.081224T0300Z-081224T1600Z/
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
255 PM EST TUE DEC 23 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 11 AM EST WEDNESDAY...

A WINTER WEATHER ADVISORY FOR MIXED PRECIPITATION REMAINS IN
EFFECT FROM 10 PM THIS EVENING TO 11 AM EST WEDNESDAY.

A PERIOD OF FREEZING RAIN WILL OCCUR OVER CENTRAL PENNSYLVANIA
LATE TONIGHT AND EARLY WEDNESDAY. THE PRECIPITATION MAY BEGIN AS A
BRIEF PERIOD OF SNOW OR SLEET. HOWEVER...ANY SNOW AND SLEET
ACCUMULATIONS WOULD BE MINOR.

THE GREATEST THREAT WILL BE FOR ACCUMULATIONS OF ICE TO OCCUR ON
TREES...POWER LINES AND ROADS DUE TO THE FREEZING RAIN. 

THE HEAVIEST ICE WILL PROBABLY OCCUR IN THE CENTRAL AND NORTHERN
MOUNTAINS...FROM STATE COLLEGE NORTHWARD...WHERE THE SUB-FREEZING
AIR WILL LINGER INTO EARLY WEDNESDAY MORNING. ICE ACCRETIONS WILL
GENERALLY BE BETWEEN A TENTH OF AN INCH AND ONE QUARTER OF AN INCH
IN THAT AREA. AREAS GENERALLY TO THE SOUTH OF STATE COLLEGE AND
WEST OF ROUTE 219 WILL HAVE LESS THAN A TENTH OF AN INCH OF ICE
BUILD UP...BUT STILL ENOUGH TO CREATE SLIPPERY TRAVEL. 

THE PRECIPITATION SHOULD CHANGE TO PLAIN RAIN EVERYWHERE BY LATE
MORNING WEDNESDAY AS TEMPERATURES RISE INTO THE MID 30S BY NOON.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS ON BRIDGES AND
OVERPASSES...WHERE SLIPPERY SPOTS DEVELOP FIRST. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
 WEATHER.GOV/STATECOLLEGE.

$$

DANGELO
4 follow-up statements
000 
WWUS41 KCTP 240350
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1050 PM EST TUE DEC 23 2008

.A DEVELOPING STORM SYSTEM OVER THE PLAINS WILL TRACK NORTHEAST
TOWARD THE GREAT LAKES...SPREADING FREEZING RAIN ACROSS MUCH OF
CENTRAL PENNSYLVANIA OVERNIGHT AND EARLY WEDNESDAY.

PAZ006-012-037-041-042-241600-
/O.CON.KCTP.IS.W.0003.000000T0000Z-081224T1600Z/
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
1050 PM EST TUE DEC 23 2008

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST
WEDNESDAY...

AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY.

A PERIOD OF FREEZING RAIN WILL INCREASE OVERNIGHT AND LAST INTO
MID-MORNING ON WEDNESDAY. IT MAY BEGIN AS A BRIEF PERIOD OF SNOW
OR SLEET. HOWEVER...ANY SNOW AND SLEET ACCUMULATIONS WOULD BE
MINIMAL.

THE SURFACE TEMPERATURES WILL REMAIN BELOW FREEZING ALL NIGHT...
AS THE PRECIPITATION TURNS TO RAIN...AND FREEZES AS IT HITS THE
COLDER SURFACES.

THE MOST HAZARDOUS TIME WILL BE WITHIN A FEW HOURS OF SUNRISE.
EXPECT UP TO A THIRD OF AN INCH OF ICE TO ACCUMULATE ON MOST
SURFACES.

THE TEMPERATURES WILL RISE INTO THE MID 30S ON WEDNESDAY
MORNING...AND TURN THE PRECIPITATION TO PLAIN RAIN.

AN ICE STORM WARNING MEANS A SIGNIFICANT...AND POSSIBLY
DAMAGING...AMOUNT OF FREEZING RAIN IS EXPECTED. ICE ACCUMULATIONS
WILL LIKELY LEAD TO SNAPPED TREE LIMBS AND POWER OUTAGES. IN
ADDITION...TRAVEL ON UNTREATED ROADS WILL BE DANGEROUS OR
IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

$$

PAZ004-005-010-011-017>019-024>028-033>036-045-046-049>053-
056>059-063>066-241600-
/O.CON.KCTP.WW.Y.0024.000000T0000Z-081224T1600Z/
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1050 PM EST TUE DEC 23 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
WEDNESDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
WEDNESDAY. 

A PERIOD OF FREEZING RAIN WILL OCCUR OVER CENTRAL PENNSYLVANIA
OVERNIGHT AND EARLY WEDNESDAY. THE PRECIPITATION MAY BEGIN AS A 
BRIEF PERIOD OF SNOW OR SLEET. HOWEVER...ANY SNOW AND SLEET
ACCUMULATIONS WOULD BE MINOR.

THE GREATEST THREAT WILL BE FOR ACCUMULATIONS OF ICE TO OCCUR ON
TREES...POWER LINES AND ROADS DUE TO THE FREEZING RAIN.

THE HEAVIEST ICE WILL PROBABLY OCCUR IN THE CENTRAL AND NORTHERN
MOUNTAINS...FROM STATE COLLEGE NORTHWARD...WHERE THE SUB-FREEZING
AIR WILL LINGER INTO EARLY WEDNESDAY MORNING. ICE ACCRETIONS WILL
GENERALLY BE BETWEEN A TENTH OF AN INCH AND ONE QUARTER OF AN
INCH IN THAT AREA. AREAS GENERALLY TO THE SOUTH OF STATE COLLEGE
AND WEST OF ROUTE 219 WILL HAVE LESS THAN A TENTH OF AN INCH OF
ICE BUILD UP...BUT STILL ENOUGH TO CREATE SLIPPERY TRAVEL.

THE PRECIPITATION SHOULD CHANGE TO PLAIN RAIN EVERYWHERE BY LATE
MORNING WEDNESDAY AS TEMPERATURES RISE INTO THE MID 30S BY NOON.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING. MOTORISTS SHOULD BE ESPECIALLY CAUTIOUS ON BRIDGES AND
OVERPASSES...WHERE SLIPPERY SPOTS DEVELOP FIRST. STAY TUNED TO
NOAA WEATHER RADIO OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR THE LATEST UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
  WEATHER.GOV/STATECOLLEGE.

$$

DEVOIR
000 
WWUS41 KCTP 241010
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
510 AM EST WED DEC 24 2008

.A DEVELOPING STORM SYSTEM OVER THE MIDWEST WILL TRACK NORTHEAST
TOWARD THE GREAT LAKES EARLY TODAY...SPREADING FREEZING RAIN
ACROSS MUCH OF CENTRAL PENNSYLVANIA.

PAZ011-018-058-241800-
/O.UPG.KCTP.WW.Y.0024.000000T0000Z-081224T1600Z/
/O.EXB.KCTP.IS.W.0003.000000T0000Z-081224T1800Z/
CAMERON-NORTHERN CENTRE-SCHUYLKILL-
510 AM EST WED DEC 24 2008

...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED AN ICE
STORM WARNING...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.
THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

FREEZING RAIN WILL CONTINUE TO FALL OVER THE REGION EARLY THIS
MORNING...THEN CHANGE TO PLAIN RAIN BY MIDDAY AS TEMPERATURES
RISE THROUGH THE 30S. ICE ACCRETIONS OF BETWEEN A QUARTER AND
HALF INCH ARE EXPECTED BY THE TIME TEMPERATURES RISE ABOVE FREEZING.

AN ICE STORM WARNING MEANS A SIGNIFICANT...AND POSSIBLY
DAMAGING...AMOUNT OF FREEZING RAIN IS EXPECTED. ICE ACCUMULATIONS
WILL LIKELY LEAD TO SNAPPED TREE LIMBS AND POWER OUTAGES. IN
ADDITION...TRAVEL ON UNTREATED ROADS WILL BE DANGEROUS OR
IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

$$

PAZ006-012-037-041-042-241800-
/O.EXT.KCTP.IS.W.0003.000000T0000Z-081224T1800Z/
POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
510 AM EST WED DEC 24 2008

...ICE STORM WARNING NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

THE ICE STORM WARNING IS NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

FREEZING RAIN WILL FALL OVER THE REGION EARLY THIS MORNING...THEN
CHANGE TO PLAIN RAIN AROUND MIDDAY AS TEMPERATURES RISE THROUGH
THE 30S. ICE ACCRETIONS OF BETWEEN A QUARTER AND HALF INCH ARE
EXPECTED BY THE TIME TEMPERATURES RISE ABOVE THE FREEZING MARK.

AN ICE STORM WARNING MEANS A SIGNIFICANT...AND POSSIBLY
DAMAGING...AMOUNT OF FREEZING RAIN IS EXPECTED. ICE ACCUMULATIONS
WILL LIKELY LEAD TO SNAPPED TREE LIMBS AND POWER OUTAGES. IN
ADDITION...TRAVEL ON UNTREATED ROADS WILL BE DANGEROUS OR
IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

$$

PAZ004-005-010-017-019-024>028-033>036-045-046-049>053-056-057-
059-063>066-241600-
/O.CON.KCTP.WW.Y.0024.000000T0000Z-081224T1600Z/
WARREN-MCKEAN-ELK-CLEARFIELD-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
510 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING. 

FREEZING RAIN WILL GRADUALLY CHANGE TO PLAIN RAIN ACROSS CENTRAL
PENNSYLVANIA THIS MORNING...AS TEMPERATURES RISE THROUGH THE 30S.
MOST LOCATIONS WILL RISE ABOVE THE FREEZING MARK AROUND DAWN.
HOWEVER...LINGERING ICY CONDITIONS WILL LIKELY EXIST ON UNTREATED
ROADS UNTIL LATE THIS MORNING...ESPECIALLY OVER THE HIGHER TERRAIN
FROM I-80 NORTHWARD. 

ICE ACCRETIONS WILL GENERALLY RANGE BETWEEN ONE TENTH AND ONE
QUARTER OF AN INCH BY THE TIME PRECIPITATION CHANGES TO PLAIN
RAIN.

TRAVEL ON UNTREATED ROADS WILL BE EXTREMELY DANGEROUS EARLY THIS
MORNING...BUT SHOULD IMPROVE MARKEDLY BY AFTERNOON AS TEMPERATURES
RISE INTO THE 40S. STAY TUNED TO NOAA WEATHER RADIO OR YOUR
FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES.
ADDITIONAL DETAILS CAN ALSO BE FOUND AT...
WEATHER.GOV/STATECOLLEGE.

$$
000 
WWUS41 KCTP 241606
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1106 AM EST WED DEC 24 2008


PAZ058-241715-
/O.CAN.KCTP.IS.W.0003.000000T0000Z-081224T1800Z/
SCHUYLKILL-
1106 AM EST WED DEC 24 2008

...ICE STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
ICE STORM WARNING. 

MOST OF THE COUNTY HAS GONE ABOVE FREEZING. THE THREAT FOR
WIDESPREAD FREEZING RAIN HAS ENDED. SOME POCKETS OF FREEZING RAIN
MAY LINGER INTO THE EARLY AFTERNOON. PLEASE CONTINUE TO USE
CAUTION IF YOU TRAVEL THIS AFTERNOON.

$$

PAZ004-005-010-017-019-024>028-033>036-045-046-049>053-056-057-
059-063>066-241715-
/O.EXP.KCTP.WW.Y.0024.000000T0000Z-081224T1600Z/
WARREN-MCKEAN-ELK-CLEARFIELD-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-
YORK-LANCASTER-
1106 AM EST WED DEC 24 2008

...WINTER WEATHER ADVISORY HAS EXPIRED...

THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. 

THE TEMPERATURES HAVE RISEN ABOVE FREEZING ACROSS MOST OF THE
REGION. WHILE THERE MAY STILL BE ISOLATED POCKETS OF FREEZING
RAIN...THE THREAT FOR WIDESPREAD FREEZING RAIN HAS ENDED. PLEASE
CONTINUE TO USE CAUTION IF YOU TRAVEL EARLY THIS AFTERNOON. 

$$

PAZ006-011-012-018-037-041-042-241800-
/O.CON.KCTP.IS.W.0003.000000T0000Z-081224T1800Z/
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
1106 AM EST WED DEC 24 2008

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

AN ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON. 

FREEZING RAIN WILL GRADUALLY TURN TO PLAIN RAIN THIS AFTERNOON AS
TEMPERATURES RISE. ICE ACCRETIONS OF BETWEEN A QUARTER AND HALF
INCH ARE EXPECTED BY THE TIME TEMPERATURES RISE ABOVE THE FREEZING
MARK.

AN ICE STORM WARNING MEANS A SIGNIFICANT...AND POSSIBLY
DAMAGING...AMOUNT OF FREEZING RAIN IS EXPECTED. ICE ACCUMULATIONS
WILL LIKELY LEAD TO SNAPPED TREE LIMBS AND POWER OUTAGES. IN
ADDITION...TRAVEL ON UNTREATED ROADS WILL BE DANGEROUS OR
IMPOSSIBLE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
SOURCE OF WEATHER INFORMATION FOR THE LATEST UPDATES. ADDITIONAL
DETAILS CAN ALSO BE FOUND AT...WEATHER.GOV/STATECOLLEGE.

$$

DANGELO
000 
WWUS41 KCTP 241751
WSWCTP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1251 PM EST WED DEC 24 2008


PAZ006-011-012-018-037-041-042-241900-
/O.EXP.KCTP.IS.W.0003.000000T0000Z-081224T1800Z/
POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
1251 PM EST WED DEC 24 2008

...ICE STORM WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON...

THE ICE STORM WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON. 

THE TEMPERATURES HAVE RISEN ABOVE FREEZING IN MOST PLACES...SO THE
THREAT FOR WIDESPREAD FREEZING RAIN HAS ENDED. MANY LOCATIONS
ACROSS THE NORTHERN MOUNTAINS DID PICK UP AROUND A HALF OF AN INCH
OF ICE ON THE TREES AND OTHER COLD SURFACES THIS MORNING. A FEW
POCKETS OF FREEZING RAIN MAY HOLD ON THROUGH THE AFTERNOON...BUT
THESE WILL BE ISOLATED LOCATIONS. CONTINUE TO USE CAUTION IF YOU
TRAVEL THIS AFTERNOON...AS SOME ICY SPOTS WILL REMAIN.

$$

DANGELO

What forecasters said that day

The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this ice storm warning went out at Dec 23, 10:43 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Dec 23, 10:43 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1043 AM EST TUE DEC 23 2008

.SYNOPSIS...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE PLAINS WILL TRACK
NORTHEAST THROUGH THE GREAT LAKES BY LATE WEDNESDAY. HIGH
PRESSURE WILL BUILD INTO PENNSYLVANIA ON CHRISTMAS DAY. ANOTHER
STORM SYSTEM WILL PASS WEST OF PENNSYLVANIA THIS WEEKEND...LIKELY
DRAGGING A COLD FRONT THROUGH THE STATE SATURDAY NIGHT OR EARLY
SUNDAY.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A LITTLE SNOW FALLING FROM A SHORT-LIVED BANDS OVER NRN OH WILL
JUST BRUSH THE NW CORNER OF THE STATE THIS AFTN. MOST RETURNS ON
RADAR ARE JUST VIRGA...BUT SOME ARE REACHING THE GROUND. CLOUDS
GETTING THICKER ON THIS VERY-SHORT-DAYLIGHT DAY. WINDS CALM IN THE
EAST AND VERY LIGHT FROM THE S IN THE C AND W. NO REAL WARM
ADVECTION AT THE SFC JUST YET. TEMPS STILL RUNNING VERY
COOL...AND WILL KEEP MAX TEMPS DOWN IN THE TEENS IN THE N AND 20S
ELSEWHERE.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
CONFIDENCE IS HIGH IN A WINTRY/MIXED PRECIPITATION EVENT OVR MOST
OF CENTRAL PA TONIGHT INTO THE FIRST HALF OF WED AS WARM FNTL PCPN
OVERRUNS A SHALLOW SUB-FREEZING AIRMASS NEAR THE SFC...WHICH IS
NICELY DEPICTED VIA THE HIGH RESOLUTION NAM/WRF MODELS. TEMP
PROFILES AT THE ONSET MAY SUPPORT AN INITIAL PERIOD OF LIGHT SNOW
OVR THE N MTNS. HOWEVER...STRONG WAA ALOFT LIKELY TO RESULT IN A
QUICK TRANSITION TO SLEET AND THEN FREEZING RAIN. 09Z SREF PLUMES
SUGGEST ADVY ICE ACCUMS ARE LKLY...WITH EVEN SOME SIGNIFICANT/WARNING
AMOUNTS SHOWN IN THE MEAN. THE AFOREMENTIONED NAM/WRF DATA
CONFIRMS THE COLD WEDGE REMAINING ENTRENCHED EAST OF THE ALLEGHENY
FRONT AT LEAST THROUGH DAYBREAK WED BEFORE TEMPERATURES SLOWLY
RISE AND CHANGE PCPN OVER TO ALL LIQUID AFT 18Z. COLD GROUND TEMPS
WILL LIKELY PLAY A ROLE IN THIS EVENT...LIKELY RESULTING IN A
GREATER THREAT OF ICY ROAD CONDS THAN PREVIOUS FZRA EVENTS THIS
SEASON.

AREA OF GREATEST CONCERN WILL BE THE HIGH TERRAIN OF NORTH CENTRAL
PA...WHERE CLIMATOLOGY AND LATEST MODEL DATA FAVOR LL COLD AIR TO
BE MOST PERSISTENT. CAN/T RULE OUT WARNING CRITERIA ICE IN THIS
AREA WED MORNING. ACROSS THE LOWER SUSQ VALLEY...A PERIOD OF ICING IS
POSSIBLE BEFORE TEMPS RISE LATER WED AM. WILL MONITOR SITUATION
FOR POSSIBLE NEED TO EXPAND ADVISORY INTO THAT AREA.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
TEMPS LIKELY TO SPIKE WED EVENING AS LL COLD AIR IS FINALLY
SCOURED OUT AHEAD OF APPROACHING COLD FRONT. ADDITIONAL RAINFALL
W/FROPA LATE WED PUSH ENS MEAN QPF FOR EVENT TO BTWN 1 AND 1.5
INCHES OVR MUCH OF CENTRAL PA. SNOWPACK ACROSS NW MTNS SHUD BE
ABLE TO HANDLE ANY RAIN THAT DOES FALL AS IT IS PRESENTLY A LOW
DENSITY SNOWPACK PREDOMINANTLY FROM LAKE EFFECT.

EXPECT WINDY CONDS TO DEVELOP WED NIGHT AS INTENSIFYING SFC LOW
PASSES TO OUR NW...DRAGGING COLD FRONT THRU CENTRAL PA. LATEST
BUFKIT DATA SUGGESTS GUSTS TO NR 50MPH ARE POSSIBLE. WILL ALLOW
LATER SHIFTS TO ASSESS NEED FOR AN ADVISORY.

TROUGHING PATTERN ACROSS WESTERN CONUS WILL MAINTAIN A RELATIVELY MILD
PATTERN FOR MID-ATLANTIC REGION TO CLOSE OUT THE WEEK INTO THE
UPCOMING WEEKEND. LATEST NAEFS EJECTS YET ANOTHER SHORTWAVE FROM WESTERN TROUGH
SAT/SUN AND TAPS GULF MOISTURE. ASSOCIATED SFC LOW APPEARS LIKELY
TO TRACK WELL WEST OF PA. ALTHOUGH TRAILING COLD FRONT SHOULD BRING
A GOOD CHC OF RAIN SHWRS BY SAT NITE OR SUNDAY. AHEAD OF COLD
FRONT....MREF PLUMES INDICATE SATURDAY COULD BECOME QUITE WARM WITH
READINGS WELL INTO THE 50S TO NR 60F.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
WDSPRD VFR EXPECTED TODAY AS HIGH PRES BUILDS IN FROM THE OH VLY
AND AS HIGH CLOUDS AHEAD OF NEXT STORM SYSTEM OVERSPREAD THE
STATE. LIGHT SFC WINDS THIS MORNING WILL INCREASE AND BCMG S/SE
THIS AFTN.

AN AREA OF LOW PRESSURE WILL ORGANIZE OVER THE TX PNHDL AND TRACK
NORTHEAST THROUGH THE MID MS VLY AND INTO THE LWR GRT LKS BY WED
NGT. THIS SYS WILL BRING DETERIORATING FLYING CONDS /MVFR-IFR/
WITH MIXED WINTRY PRECIPITATION STARTING LATE TUE NGT...THEN
CHANGING OVER RAIN BY THE WED AFTN. A TRAILING CLD FNT WILL
TRAVERSE THE REGION WED NGT ACCOMPANIED BY A GUSTY WIND SHIFT AND
LAKE EFFECT/UPSLOPE SNOW SHOWERS ACROSS THE WESTERN HIGHLANDS.
HIGH PRESSURE WILL RETURN VFR CONDS THURSDAY INTO FRIDAY...WITH
ANOTHER ROUND OF POOR FLYING WEATHER DEVELOPING FOR THIS UPCOMING
WEEKEND.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 11 AM EST
WEDNESDAY FOR PAZ004>006-010>012-017>019-024>028-033-034-037-
041-042-045-046-049>053-058.

&&

SYNOPSIS...DANGELO/FITZGERALD
NEAR TERM...DANGELO/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...GARTNER/STEINBUGL
Hazardous weather outlook, Dec 23, 11:13 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 AM EST TUE DEC 23 2008

PAZ004>006-010>012-017>019-024>028-033-034-037-041-042-045-046-
049>053-058-241615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1113 AM EST TUE DEC 23 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ035-036-056-057-059-063>066-241615-
FULTON-FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
1113 AM EST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ICY SPOTS ARE POSSIBLE LATE TONIGHT AND EARLY WEDNESDAY
MORNING...AS RAIN OVERSPREADS THE AREA WITH TEMPERATURES NEAR THE
FREEZING MARK. TEMPERATURES SHOULD RISE ABOVE THE FREEZING MARK
BY LATE WEDNESDAY MORNING...TURNING THE PRECIPITATION TO PLAIN
RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 5:58 AM ESTWinter Weather AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more29 hr

Nearby

Ice Storm Warnings in Pennsylvania, 2008Every ice storm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.